California, 2008Rip Current in California, March 16 to 17, 2008
March 16 to 17, 2008 · NWS MTR · 1 event in 1 county or zone
attempting to rescue a 13 year old girl who was swept into the water. The young girl was rescued by another man who came out safely.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two members of a Church Group died after they entered the surf at Monastery Beach in Carmel...attempting to rescue a 13 year old girl who was swept into the water. The young girl was rescued by another man who came out safely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 16, 10:00 AM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 16, 10:00 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1100 AM PDT SUN MAR 16 2008
AVIATION UPDATE
.DISCUSSION...AS OF 8:58 AM PDT SUNDAY...SKIES ARE CLEAR ACROSS THE
DISTRICT AND TEMPERATURES ARE ALREADY WARMING ABOVE WHAT THEY WERE
YESTERDAY AT THIS TIME...IN MOST PLACES. TIGHT NORTHERLY SURFACE
PRESSURE GRADIENTS ARE PRODUCING GUSTY NORTHERLY WINDS ACROSS THE
AREA...ESPECIALLY IN THE HILLS AND OVER THE COASTAL WATERS. CURRENT
SURFACE PRESSURE GRADIENTS OF 6.7 MB FROM ARCATA TO SAN FRANCISCO
AND 13.9 MB FROM SFO TO LAS VEGAS ARE KICKING UP NORTHERLY WINDS OF
20-30 MPH IN THE HILLS WITH HIGHER GUSTS. NEAR-SHORE COASTAL BUOYS
ARE GUSTING IN THE GALE RANGE. WINDS WILL BEGIN TO WEAKEN TONIGHT IN
MOST AREAS AS THE SURFACE PRESSURE GRADIENTS RELAX.
HIGH PRESSURE ALOFT WILL THEN BUILD IN OVER THE WEST COAST MONDAY AND
TUESDAY FOR DRY CONDITIONS AND A WARMING TREND. MOST MEDIUM RANGE
MODEL SOLUTIONS NOW KEEP OUR AREA MAINLY DRY THROUGH THE REMAINDER
OF THE FORECAST PERIOD EXCEPT FOR THE OPERATIONAL GFS WHICH BRINGS
RAIN CHANCES ACROSS THE NORTH BAY FROM WEDNESDAY THROUGH NEXT
WEEKEND. ALREADY POPS HAVE BEEN TRIMMED BACK FROM WHAT THEY WERE
PREVIOUSLY...SO WELL SEE WHAT 12Z RUNS BRING TO THE TABLE. EITHER
WAY...IT LOOKS LIKE BENIGN WEATHER CAN BE EXPECTED THIS WEEK FOR THE
AREA.
&&
.AVIATION...AS OF 11:00 AM PDT SUNDAY...VFR CONDITIONS UNDER CLEAR
SKIES WILL PERSIST THROUGH TONIGHT WITH GUSTY WINDS PERSISTING
THROUGH THE AFTERNOON HOURS. THE NORTHERLY GRADIENT WILL WEAKEN BY
THIS EVENING AND WINDS WILL DIMINISH.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...GALE WARNING...PT ARENA TO PT PIEDRAS BLANCAS.
SCA...MONTEREY BAY
SCA...ROUGH BAR
PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: C WALBRUN
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Mar 15, 7:42 PM PST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
842 PM PDT SAT MAR 15 2008
CAZ006-505>518-161300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
842 PM PDT SAT MAR 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DYKEMA
Rip Current, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley
- When
- March 16, 11:35 AM PST to March 17, 2:00 PM PST
- Where
- Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.233, -121.696 (the zone’s center; the record gives no point)
A Modesto Church group visiting the Monterey Peninsula were spending time on the beach when a 13 year old girl was swept into the water. Several people entered the surf in attempt to reach her and one man pulled her to safety. Unfortunately, two members of the group got caught up in a rip current and drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arizona, March 16, 20082 deaths · 53 injured · 1 event
- Cold in Illinois, March 16, 20081 death · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20086 events
- Winter Weather in Iowa, March 16 to 17, 20086 events
- Winter Weather in Colorado, March 16 to 17, 20083 events
- Heavy Snow in Nebraska, March 16 to 17, 20083 events
- Heavy Snow in Alaska, March 16, 20082 events
- High Wind in Texas, March 16 to 17, 200858 kt wind · 2 events
- High Wind in New Mexico, March 16, 200854 kt wind · 2 events
- High Wind in New Mexico, March 16, 2008$6,000 · 58 kt wind · 2 events
- Winter Storm in Colorado, March 16 to 17, 20082 events
- Winter Weather in Minnesota, March 16 to 17, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78263.